Kansas, 2006

Tornadoes and Hail in Kansas, January 28, 2006

January 28, 2006 · NWS TOP · 5 events in 3 counties and zones

3 hail, 2 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Jan 28, 4:25 AM CST, 10 hours 31 minutes earlier.

Area forecast discussion, Jan 28, 4:25 AM CST, 10 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
425 AM CST SAT JAN 28 2006

.DISCUSSION...

APPEARS STG CDFNT WILL ENTER THE CWA LATER TODAY WITH AN ATTENDANT
RISK OF A FEW STRONG TO SEVERE THUNDERSTORMS. PREFER RUC FCST...AND
LATEST NAM CONVERGES TO THAT SOLUTION DURING THE DAY AS WELL. SFC
LOW NWRN KS APPEARS WILL MOVE MAINLY EAST BEFORE DEVELOPING
SOUTHEAST THIS EVENING...AS STG JET PUNCHES SOUTHEAST TOWARD THE
ARK-LA-TEX. THIS SHOULD CAUSE THE FNT TO PICK UP STEAM AND MOVE WELL
EAST OF AREA BY MIDNIGHT. SO ANY PCPN ALG FNT LATE THIS AFTERNOON
SHOULD MOVE EAST OF AREA QUICKLY THIS EVENING.
UPPER DYNAMICS AND LOW LVL SHEAR WILL BE MORE THAN SUFFICIENT TO
ROTATE STORMS BEGINNING SWRN PTN OF CWA BY EARLY AFTERNOON. AMT OF
SUNSHINE AHEAD OF FNT REST OF CWA WILL DICTATE HOW FAR EAST STG
CONVECTION WILL PUSH. COULD SEE ANOTHER 5 TO 8 DEGREE RISE IN DEW
POINTS WRN/CNTRL PTN OF CWA BY MIDDAY BEFORE DRYER AIR
ARRIVES.

SLIM CHANCE FOR LIGHT PRECIP REMAINS IN FCST TMRW...BUT NOT OVERLY
IMPRESSED WITH RETURN MOISTURE. SOME LIFT WILL RETURN AS SCNDRY WAVE
MOVES THROUGH AND INTO MEAN TROF POSITION TO OUR EAST. REST OF FCST
FOR THE WEEK RATHER UNEVENTFUL WITH GENERALLY MILD WINTER WX
EXPECTED. VERY LITTLE IF ANY CHANGE TO GRIDS BEYOND MONDAY.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jan 28, 4:42 AM CST, 10 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
442 AM CST SAT JAN 28 2006

KSZ008>012-020>024-026-034>040-054>056-058-059-291045-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
442 AM CST SAT JAN 28 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS OVER ALL THE AREA TODAY. SOME
OF THE STORMS COULD BE SEVERE WITH LARGE HAIL AND DAMAGING WIND
THIS AFTERNOON. THERE IS A CHANCE FOR A FEW THUNDERSTORMS OVER
NORTHEAST AND EAST CENTRAL KANSAS EARLY THIS EVENING. HOWEVER ANY
CHANCE FOR SEVERE STORMS WILL DIMINISH QUICKLY AFTER SUNSET.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED EARLY THIS AFTERNOON OVER NORTH CENTRAL
KANSAS...AND PERHAPS OVER PORTIONS OF NORTHEAST AND EAST CENTRAL
KANSAS BY MID TO LATE AFTERNOON.

The radar

The Topeka radar (KTWX), 100 km away, was scanning. The volume nearest the first event began at 20:56 UTC.

Open the radar archive at this moment

Event by event

3 hail, 2 tornado. Local standard time, as filed.

Hail, Clay

When
January 28, 2:56 PM CST
Where
Clay County, 2 mi N of Morganville
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.500, -97.200

Reported at 28th and Jayhawk Rd.

Tornado, Clay

When
January 28, 3:27 PM CST to 3:29 PM CST
Where
Clay County, 1 mi ESE of Fact
Rating
F0
Path length
0.8 mi
Path width
75 yd
Property damage
$5,000
Reported by
STORM CHASER
Coordinates
39.550, -97.017

The tornado formed from a low-topped mini-supercell a half mile east southeast of Fact in Clay County, and travelled northeast for 0.8 miles with a path width of 75 yards before dissipating. The tornado caused minor damage to trees and several cattle feeders, as well as a small windmill. It was rated as an F0, and damage was estimated at $5K.

Hail, Clay

When
January 28, 3:32 PM CST
Where
Clay County, 3 mi S of Wakefield
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.167, -97.017

Mostly dime to some nickel size hail.

Hail, Dickinson

When
January 28, 3:34 PM CST
Where
Dickinson County, 2 mi S of Moonlight
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.967, -97.117

Just north of I-70.

Tornado, Washington

When
January 28, 3:53 PM CST to 3:54 PM CST
Where
Washington County, 4 mi SSW of Barnes
Rating
F0
Path length
0.3 mi
Path width
50 yd
Reported by
STORM CHASER
Coordinates
39.667, -96.900

The tornado formed from a low-topped mini-supercell 4 miles SSW of Fact and was on the ground briefly before dissipating 0.5 miles E of Fact. It caused only tree damage and had a path width of about 50 yards.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2006Every state in 2006This day in weather historyThe tornado archive for Kansas, 2006Warnings in Kansas, January 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5485973, 5485976, 5485974, 5485975, 5485977.